Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 98, NWS Tucson, AZ

August 4, 2005Cochise County, Graham County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 4, 2005, 3:29 PM MST for Cochise County, Graham County, Arizona. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2005, 3:29 PM MST (22:29 UTC)
Expired
Aug 4, 2005, 4:17 PM MST
In force
48 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

Counties Cochise County, AZ, Graham County, AZ

The radar

The Tucson radar (KEMX), 100 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2005-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2005-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-273 J/kg
Mixed-layer LCL
1746 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 042229
SVRTWC
AZC003-009-042315-
/O.NEW.KTWC.SV.W.0098.050804T2229Z-050804T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
329 PM MST THU AUG 4 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA
  THIS INCLUDES THE CITY OF DOUGLAS
  EXTREME SOUTH CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA

* UNTIL 415 PM MST

* AT 316 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 18 MILES WEST OF BOWIE TO 17
  MILES WEST OF DOUGLAS...OR ALONG A LINE EXTENDING FROM 10 MILES
  NORTH OF WILLCOX TO 7 MILES SOUTHEAST OF BISBEE...AND MOVING
  WEST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO I-10
  AT MILEPOST 355...ELFRIDA...MCNEAL...SUNIZONA...BISBEE-DOUGLAS
  AIRPORT...SAN SIMON...RUCKER CANYON AND CHIRICAHUA NATIONAL
  MONUMENT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3244 10978 3129 10987 3099 10928 3244 10915

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 042258
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
357 PM MST THU AUG 4 2005

AZC009-042307-
/O.CAN.KTWC.SV.W.0098.000000T0000Z-050804T2315Z/
GRAHAM AZ-
357 PM MST THU AUG 4 2005

...THE SEVERE THUNDERSTORM WARNING FOR GRAHAM COUNTY IS CANCELLED...

LAT...LON 3242 10997 3129 10987 3099 10928 3242 10918

$$

AZC003-042315-
/O.CON.KTWC.SV.W.0098.000000T0000Z-050804T2315Z/
COCHISE AZ-
357 PM MST THU AUG 4 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM MST FOR      
   CENTRAL COCHISE COUNTY...

AT 350 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM COCHISE TO 30 MILES
SOUTHWEST OF DOUGLAS...OR ALONG A LINE EXTENDING FROM 16 MILES
SOUTHWEST OF WILLCOX TO 25 MILES SOUTH OF BISBEE...MOVING WEST AT 25
MPH.

.

LAT...LON 3242 10997 3129 10987 3099 10928 3242 10918

$$

WEATHER.GOV/TUCSON

CS
000 
WWUS55 KTWC 042317
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
413 PM MST THU AUG 4 2005

AZC003-042323-
/O.EXP.KTWC.SV.W.0098.000000T0000Z-050804T2315Z/
COCHISE AZ-
413 PM MST THU AUG 4 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COCHISE AND SOUTHERN  
   GRAHAM COUNTY EXPIRES AT 415 PM MST...

AT 415 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
LINE OF SEVERE THUNDERSTORMS HAD WEAKENED BELOW SEVERE 
LEVELS...HOWEVER GUSTY WINDS AND SMALL HAIL WILL STILL BE POSSIBLE.

LAT...LON 3242 10997 3129 10987 3099 10928 3242 10918

$$

WEATHER.GOV/TUCSON

CS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:40 PM MST, 49 minutes earlier.

Area forecast discussion, Aug 4, 2:40 PM MST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
240 PM MST THU AUG 4 2005

.SYNOPSIS...HIGH PRESSURE WILL EXTEND FROM THE FOUR CORNERS TO THE
GREAT BASIN...KEEPING THE DESERT SOUTHWEST IN A MONSOONAL FLOW
PATTERN. THERE WILL BE DAY TO DAY VARIATIONS...BUT IN GENERAL...
MOISTURE WILL REMAIN SUFFICIENT FOR MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS THROUGH EARLY NEXT WEEK.

&&

.DISCUSSION...STANDARD MONSOON CONVECTIVE DAY IN PROGRESS ACROSS THE
FORECAST AREA. MORNING CLOUD COVER HAS BEEN SLOW TO BURN OFF WHICH
HAS MADE FOR A SLOW START TO CONVECTION ACROSS ERN CWA...BUT LATEST
PSR RADAR IMAGERY SHOWS STRONG STORMS FORMING OVER ERN MOUNTAINS.
TSTMS ALREADY MORE NUMEROUS VERSUS YESTERDAY ACROSS THE AREA...MCV
CURRENTLY ACROSS WRN CWA WITH CONVECTION FIRING NEAR ORGAN PIPE.

MODEST INCREASE IN FLOW PUSHING INTO ERN AREAS...WITH 15-25 KT OF
EASTERLY MID LEVEL FLOW NOTED FLOWING BELOW FOUR CORNERS HIGH. AGAIN
THE MAIN CONCERN WILL BE FLASH FLOODING...DUE TO RELATIVELY SLOW
STORM MOVEMENT...WITH ELEVATED CONCERNS OVER SANTA CRUZ AND
ESPECIALLY WESTERN AND CENTRAL PIMA COUNTY WHERE HEAVY RAINS HAVE
OCCURED THE PAST FEW DAYS.

OTHERWISE...HAVE NOT MADE ANY DRASTIC CHANGES TO PREVIOUS
FORECAST...WITH STANDARD MONSOON CONDITIONS EXPECTED THROUGH THE
FORECAST PERIOD.

FLOW WILL LIKELY TURN MORE NORTHEASTERLY HEADING INTO THE
WEEKEND...AS THE FOUR CORNERS HIGH SHIFTS A BIT WEST TO NEAR LAS
VEGAS. THIS WILL BE FAVORABLE FOR STORMS TO FORM OVER THE MOGOLLON
RIM AND PROPAGATE SOUTHEAST INTO THE LOWER DESERTS BY LATE
AFTERNOON. SO WE WILL KEEP SCATTERED TSTM CHANCES THROUGH THE
WEEKEND.

NOTICE TO USERS...

KEMX WSR-88D IS INOPERATIVE. RETURN TO SERVICE AS OF THIS WRITING IS
NOT EXPECTED UNTIL SOMETIME TODAY...MOST LIKELY IN THE LATE
AFTERNOON OR EVENING.

&&

.AVIATION...ISOLATED/SCATTERED THUNDERSTORMS AT OR IN THE VCNTY OF
TERMINALS CAN BE EXPECTED WITH SFC WND G35KT AND REDUCED VSBYS TO
4SM POSSIBLE IN TSRA UNTIL 06Z.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLOOD WARNING FOR SMALL STREAMS
IN EFFECT TODAY FOR CENTRAL PIMA COUNTY.(VAMORI WASH)

&&

PUBLIC...SHOEMAKER
AVIATION...SHOEMAKER

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 4, 9:55 AM MST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
955 AM MST THU AUG 4 2005

AZZ019-029>031-033>035-051400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
955 AM MST THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL FIRST DEVELOP
OVER THE HIGHER TERRAIN...ESPECIALLY ALONG A LINE FROM DOUGLAS TO
SAFFORD AROUND NOON. THESE STORMS WILL THEN MOVE WEST AT 10 TO 15
MPH INTO THE VALLEYS BY MID AFTERNOON. THESE STORMS WILL THEN BEGIN
TO SLOW DOWN TO 5 TO 10 MPH AS THEY PUSH INTO THE LOWER DESERTS OF
SOUTHWEST ARIZONA BY LATE AFTERNOON AND EARLY EVENING. THESE STORMS
WILL INITIALLY HAVE THE ABILITY TO ORGANIZE INTO CLUSTERS INCREASING
THE THREAT OF DAMAGING THUNDERSTORM WINDS. THE MOIST ATMOSPHERE
ACROSS SOUTHEAST ARIZONA WILL ALLOW THE THREAT FOR LOCALIZED FLASH
FLOODING TO CONTINUE TODAY...ESPECIALLY ACROSS THE CENTRAL AND
WESTERN PORTIONS OF PIMA COUNTY WHERE STORMS WILL MOVE SLOWER AND
RAIN WILL FALL ON ALREADY SATURATED SOILS.

DISCUSSION...AN UPPER HIGH CENTERED OVER THE CENTRAL PLAINS TODAY
WILL ALLOW AN EASTERLY FLOW TO SETUP ACROSS SOUTHEAST ARIZONA. THIS
FLOW HAS IMPORTED DRIER AIR INTO THE FAR EASTERN PORTIONS OF THE
STATE...AND HAS DEVELOPED A LOW AND MID LEVEL MOISTURE BOUNDARY
ROUGHLY SETUP ALONG A LINE FROM DOUGLAS TO SAFFORD. THIS BOUNDARY IS
CLEARLY EVIDENT ON THE LATEST GOES-10 PRECIPITABLE WATER IMAGERY.

IN THE UPPER ATMOSPHERE...A MOISTURE BOUNDARY AS SEEN ON WATER VAPOR
WILL CONTINUE TO NUDGE INTO THE SOUTHEAST CORNER OF THE STATE BY THE
EARLY AFTERNOON HOURS. THIS BOUNDARY WILL INTERACT WITH THE LOW AND
MID LEVEL MOISTURE BOUNDARY TO SERVE AS A FOCUSING MECHANISM TO HELP
INITIATE CONVECTION. IN ADDITION...A WEAK AREA OF UPPER DIFFLUENCE
WILL SUPPORT STRONG THUNDERSTORM UPDRAFTS ALONG AND AHEAD OF THE
UPPER MOISTURE BOUNDARY.

ALTHOUGH THE MORNING UPPER AIR SOUNDING FROM TUCSON INDICATED A WEAK
SOUTHEAST STEERING FLOW AT 5 MPH...THIS SHOULD CONTINUE TO INCREASE
THROUGHOUT THE DAY...BECOMING EAST AROUND 10 TO 15 MPH. THE INCREASE
IN SPEED SHEAR WILL ALLOW STORMS TO BECOME MORE ORGANIZED...POSSIBLY
FORMING INTO MULTICELLULAR CLUSTERS BY LATE THIS AFTERNOON... AND
THUS INCREASING THE RISK OF DAMAGING THUNDERSTORM WINDS. ALTHOUGH
THE FASTER STORM MOTION WOULD GENERALLY DECREASE THE THREAT FOR VERY
HEAVY DOWNPOURS...THESE STORMS ARE MOVING INTO A VERY MOIST LOWER
AND MIDDLE ATMOSPHERE THE FURTHER WEST THEY PUSH. THE GREATEST
CONCERN FOR FLASH FLOODING IS ACROSS CENTRAL AND WESTERN PIMA COUNTY
LATE THIS AFTERNOON AND EVENING...WHERE THE STEERING FLOW WILL SLOW
DOWN THE STORMS OVER AN ALREADY WELL SATURATED AREA.

OTHERWISE...LOOK FOR THUNDERSTORMS TO FIRST DEVELOP OVER THE HIGHER
TERRAIN...ESPECIALLY NEAR THE MOISTURE BOUNDARIES ROUGHLY ALONG A
LINE FROM DOUGLAS TO SAFFORD AROUND NOON. THESE STORMS WILL THEN
MOVE WEST AT 10 TO 15 MPH INTO THE VALLEYS BY MID AFTERNOON. THESE
STORMS WILL THEN BEGIN TO SLOW DOWN TO 5 TO 10 MPH AS THEY PUSH INTO
THE LOWER DESERTS OF SOUTHWEST ARIZONA BY LATE AFTERNOON AND EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
THROUGHOUT THE PERIOD WITH THE POSSIBILITY OF LOCALIZED FLASH
FLOODING AND DAMAGING WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ032-051400-
TOHONO OODHAM NATION-
1000 AM MST THU AUG 04 2005

...FLOOD WARNING IN EFFECT TODAY FOR CENTRAL PIMA COUNTY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR TOHONO OODHAM NATION

.DAY ONE...TODAY AND TONIGHT

SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL FIRST DEVELOP
OVER THE HIGHER TERRAIN...ESPECIALLY ALONG A LINE FROM DOUGLAS TO
SAFFORD AROUND NOON. THESE STORMS WILL THEN MOVE WEST AT 10 TO 15
MPH INTO THE VALLEYS BY MID AFTERNOON. THESE STORMS WILL THEN BEGIN
TO SLOW DOWN TO 5 TO 10 MPH AS THEY PUSH INTO THE LOWER DESERTS OF
SOUTHWEST ARIZONA BY LATE AFTERNOON AND EARLY EVENING. THESE STORMS
WILL INITIALLY HAVE THE ABILITY TO ORGANIZE INTO CLUSTERS INCREASING
THE THREAT OF DAMAGING THUNDERSTORM WINDS. THE MOIST ATMOSPHERE
ACROSS SOUTHEAST ARIZONA WILL ALLOW THE THREAT FOR LOCALIZED FLASH
FLOODING TO CONTINUE TODAY...ESPECIALLY ACROSS THE CENTRAL AND
WESTERN PORTIONS OF PIMA COUNTY WHERE STORMS WILL MOVE SLOWER AND
RAIN WILL FALL ON ALREADY SATURATED SOILS.

DISCUSSION...AN UPPER HIGH CENTERED OVER THE CENTRAL PLAINS TODAY
WILL ALLOW AN EASTERLY FLOW TO SETUP ACROSS SOUTHEAST ARIZONA. THIS
FLOW HAS IMPORTED DRIER AIR INTO THE FAR EASTERN PORTIONS OF THE
STATE...AND HAS DEVELOPED A LOW AND MID LEVEL MOISTURE BOUNDARY
ROUGHLY SETUP ALONG A LINE FROM DOUGLAS TO SAFFORD. THIS BOUNDARY IS
CLEARLY EVIDENT ON THE LATEST GOES-10 PRECIPITABLE WATER IMAGERY.

IN THE UPPER ATMOSPHERE...A MOISTURE BOUNDARY AS SEEN ON WATER VAPOR
WILL CONTINUE TO NUDGE INTO THE SOUTHEAST CORNER OF THE STATE BY THE
EARLY AFTERNOON HOURS. THIS BOUNDARY WILL INTERACT WITH THE LOW AND
MID LEVEL MOISTURE BOUNDARY TO SERVE AS A FOCUSING MECHANISM TO HELP
INITIATE CONVECTION. IN ADDITION...A WEAK AREA OF UPPER DIFFLUENCE
WILL SUPPORT STRONG THUNDERSTORM UPDRAFTS ALONG AND AHEAD OF THE
UPPER MOISTURE BOUNDARY.

ALTHOUGH THE MORNING UPPER AIR SOUNDING FROM TUCSON INDICATED A WEAK
SOUTHEAST STEERING FLOW AT 5 MPH...THIS SHOULD CONTINUE TO INCREASE
THROUGHOUT THE DAY...BECOMING EAST AROUND 10 TO 15 MPH. THE INCREASE
IN SPEED SHEAR SHOULD ALLOW STORMS TO BECOME MORE ORGANIZED...
POSSIBLY FORMING INTO MULTICELLULAR CLUSTERS BY LATE THIS
AFTERNOON...AND THUS INCREASING THE RISK OF DAMAGING THUNDERSTORM
WINDS. ALTHOUGH THE FASTER STORM MOTION WOULD GENERALLY DECREASE THE
THREAT FOR VERY HEAVY DOWNPOURS...THESE STORMS ARE MOVING INTO A
VERY MOIST LOWER AND MIDDLE ATMOSPHERE THE FURTHER WEST THEY PUSH.
THE GREATEST CONCERN FOR FLASH FLOODING IS ACROSS CENTRAL AND
WESTERN PIMA COUNTY LATE THIS AFTERNOON AND EVENING...WHERE THE
STEERING FLOW WILL SLOW DOWN THE STORMS OVER AN ALREADY WELL
SATURATED AREA.

A FLOOD WARNING IS IN EFFECT FOR CENTRAL PIMA COUNTY TODAY. THE
VAMORI WASH AT SANTA CRUZ (KOM VO) WAS ABOVE FLOOD STAGE THIS
MORNING...AND WILL SLOWLY BEGIN TO RECEDE LATER THIS AFTERNOON.
REFER TO THE FOLLOWING PRODUCTS FOR THE FLOOD WARNING AND SUBSEQUENT
FOLLOWUP STATEMENTS...

FLOOD WARNING            PHXFLWTWC      WWUS45 KTWC
FLOOD STATEMENT          PHXFLSTWC      WGUS85 KTWC

OTHERWISE...LOOK FOR THUNDERSTORMS TO FIRST DEVELOP OVER THE HIGHER
TERRAIN...ESPECIALLY NEAR THE MOISTURE BOUNDARIES ROUGHLY ALONG A
LINE FROM DOUGLAS TO SAFFORD AROUND NOON. THESE STORMS WILL THEN
MOVE WEST AT 10 TO 15 MPH INTO THE VALLEYS BY MID AFTERNOON. THESE
STORMS WILL THEN BEGIN TO SLOW DOWN TO 5 TO 10 MPH AS THEY PUSH INTO
THE LOWER DESERTS OF SOUTHWEST ARIZONA BY LATE AFTERNOON AND EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
THROUGHOUT THE PERIOD WITH THE POSSIBILITY OF LOCALIZED FLASH
FLOODING AND DAMAGING WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.